Missouri, 2017

Flash Flooding and Flooding in Missouri, May 3 to 4, 2017

May 3 to 4, 2017 · NWS SGF · 23 events in 12 counties and zones

Another round of moderate to heavy rainfall fell on top of very saturated ground from recent historic flooding across the Missouri Ozarks. This rainfall led to more swollen streams, swollen rivers, and flooded low water crossings.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Another round of moderate to heavy rainfall fell on top of very saturated ground from recent historic flooding across the Missouri Ozarks. This rainfall led to more swollen streams, swollen rivers, and flooded low water crossings.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 3, 5:24 AM CST, 1 hour 25 minutes earlier.

Area forecast discussion, May 3, 5:24 AM CST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
624 AM CDT Wed May 3 2017

.SHORT TERM...(Today and tonight)
Issued at 215 AM CDT Wed May 3 2017

Showers and storms associated with the storm system moving across
the plains were moving across the Ozarks this morning. THe
convection over the region was developing along the 925mb front
and will continue to fill in to the west and south as the system
slowly shifts to the northeast through today.

Mesoscale models like the HRRR and ARW have been consistent in
moving a band of moderate to heavy rain over the region, mainly
along and north of highway 60 through this morning and into the
day today. Some of the heavier showers early this morning have
already produced near a 1/2 inch of rain. Expectations remain for
1 to 3 inches area wide with some localized amounts around 4
inches possible.

Some of the stronger storms may produce pea to dime size hail,
however, instability is pretty low. The primary concern will once
again be the heavy rain leading to flooding.

The warm front that is helping to focus the current storms will
lift through into the area today helping to continue the rain. The
Flash Flood Watch remains in place with the expectation that we
will likely need to issue warnings through the day and overnight
tonight.

.LONG TERM...(Thursday through Tuesday)
Issued at 215 AM CDT Wed May 3 2017

Rain will be ongoing Thursday as the upper low/trough moves across
the plains and through the Ozarks and the surface low moves
across northern Arkansas. This will place the Ozarks, especially
the Lakes region and the eastern Ozarks in the deformation zone.
Models have begun to indicate a slightly slower progression with
the system, lingering rainfall across Central Missouri and the
eastern Ozarks into Thursday night or even early Friday morning.
Will have to see it this pans out.

Once the system moves east of the Ozarks, the forecast looks dry
through the weekend and for much of next week. Upper level
ridging will assert some control over the area allowing for the
dryer weather. Temperatures will also see a slow rise as we go
through the weekend with middle to upper 70s by early next week.

The later in the week we go next week the weaker the models show
the ridge. This may allow for some shower towards the end of next
week. Will have to wait and see on later model runs on this
though.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 614 AM CDT Wed May 3 2017

Storm system moving across the region will bring showers and
storms along with MVFR to IFR ceilings and visibilities to the
regions terminals through today and overnight tonight. Surface
winds will be gusty with winds shifting from the east to the north
after midnight.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Thursday morning for MOZ055>058-
     066>071-077>083-088>098-101>106.

KS...Flash Flood Watch through Thursday morning for KSZ073-097-101.

&&

SHORT TERM...Hatch
LONG TERM...Hatch
AVIATION...Hatch
Hazardous weather outlook, May 3, 4:23 AM CST, 2 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
523 AM CDT Wed May 3 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-041030-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
523 AM CDT Wed May 3 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited Hail risk.
  Elevated Flooding risk.
  Limited Lightning risk.
  Limited Non thunderstorm wind risk.

DISCUSSION...

Moderate to locally heavy rain and a few thunderstorms will
impact the Ozarks through today. This will bring additional
flooding and flash flooding to southeastern Kansas into western
Missouri by morning with flash flooding expected to continue
through today.

Residual flooding will continue on some low water crossings
across the Missouri Ozarks. The additional rainfall today is
expected to cause some of the regions rivers and streams to once
again see significant rises. Secondary roads near flooded rivers
could be impacted again today. Refer to the Missouri Department
of Transportation travelers map for status updates on highways.

A few storms may also produce small hail early in the day but
organized severe weather is not expected.

Brisk and gusty east to northeast winds can be expected today
with gusts around 30 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Moderate to locally heavy rain and a few thunderstorms will
continue to impact the Ozarks region through Thursday morning and
will lead to an elevated risk of flooding and flash flooding. One
and a half to three inches of rain is expected with the highest
amounts likely occurring north of Highway 60. Localized amounts
approaching four inches may occur across central Missouri
including the Lake of the Ozarks and Rolla region.

Residual flooding will then likely persist for the remainder of
the week.

Brisk and gusty east to northeast winds can be expected Thursday
with gusts around 30 mph.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Hatch

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 flood, 5 flash flood. Local standard time, as filed.

Flash Flood, Polk

When
May 3, 6:49 AM CST to 8:49 AM CST
Where
Polk County, 2.14 mi WSW of Van to 2.04 mi SW of Van
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.553, -93.333

State Highway Y was closed due to flooding.

Flash Flood, Polk

When
May 3, 6:53 AM CST to 8:53 AM CST
Where
Polk County, 0.97 mi SE of Van to 1.31 mi ESE of Van
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.562, -93.285

State Highway YY was closed due to flooding.

Flash Flood, Hickory

When
May 3, 7:19 AM CST to 9:19 AM CST
Where
Hickory County, 0.54 mi E of Preston to 0.72 mi E of Preston
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.930, -93.220

State Highway D was closed due to flooding.

Flash Flood, Lawrence

When
May 3, 7:21 AM CST to 9:21 AM CST
Where
Lawrence County, 2.77 mi NNE of Stotts City to 2.92 mi NNE of Stotts City
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.136, -93.949

State Highway 97 was closed due to flooding from the Spring River.

Flash Flood, Polk

When
May 3, 8:06 AM CST to 10:06 AM CST
Where
Polk County, 2.65 mi NE of Goodson to 2.61 mi NE of Goodson
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.724, -93.232

State Highway P was closed due to flooding along Lindley Creek.

Flood, Pulaski

When
May 3, 8:55 AM CST to 10:55 AM CST
Where
Pulaski County, 2.32 mi SE of Helm to 2.41 mi ESE of Helm
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.960, -92.115

State Highway O was closed due to flooding.

Flood, Miller

When
May 3, 9:00 AM CST to 11:00 AM CST
Where
Miller County, 4.27 mi NW of Bagnell to 4.38 mi NW of Bagnell
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
38.270, -92.660

State Highway Z was closed due to flooding at Blue Springs Creek. Several low water crossings were closed across Miller County.

Flood, Jasper

When
May 3, 9:06 AM CST to 11:06 AM CST
Where
Jasper County, 2.6 mi NNE of Reeds to 2.72 mi NNE of Reeds
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.156, -94.157

State Highway 37 was closed due to flooding along the Spring River.

Flood, Laclede

When
May 3, 9:06 AM CST to 11:06 AM CST
Where
Laclede County, 2.32 mi N of Hazelgreen to 2.42 mi N of Hazelgreen
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.804, -92.433

State Highway FF was closed due to flooding.

Flood, Dallas

When
May 3, 9:12 AM CST to 11:12 AM CST
Where
Dallas County, 2.33 mi N of Cedar Ridge to 2.43 mi NNW of Cedar Ridge
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.683, -92.928

State Highway P was closed at the Niangua River.

Flood, Dallas

When
May 3, 9:12 AM CST to 11:12 AM CST
Where
Dallas County, 1.29 mi WNW of Leadmine to 1.51 mi WNW of Leadmine
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.840, -93.000

State Highway E was closed at the Little Niangua River.

Flood, Hickory

When
May 3, 9:30 AM CST to 11:30 AM CST
Where
Hickory County, 0.45 mi SE of Jordan to 0.75 mi ESE of Jordan
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.026, -93.144

State Highway P was closed due to flooding along Jordon Creek.

Flood, Polk

When
May 3, 9:33 AM CST to 11:33 AM CST
Where
Polk County, 0.69 mi S of Flemington to 0.37 mi S of Flemington
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.790, -93.520

State Highway V was closed at Panther Creek due to flooding.

Flood, Dallas

When
May 3, 10:05 AM CST to 12:05 PM CST
Where
Dallas County, 3.1 mi E of Urbana Arpt to 3.15 mi E of Urbana Arpt
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.897, -93.093

State Highway BB was closed due to flooding.

Flood, Morgan

When
May 3, 10:33 AM CST to 12:33 PM CST
Where
Morgan County, 1.08 mi E of Florence to 1.29 mi ESE of Florence
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.580, -92.960

State Highway BB was closed due to flooding.

Flood, Barton

When
May 3, 11:18 AM CST to 1:18 PM CST
Where
Barton County, 2.82 mi WSW of Hannon to 2.73 mi ESE of Oskaloosa
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.620, -94.550

State Highway K was closed due to flooding along East Fork Drywood Creek.

Flood, Barton

When
May 3, 11:21 AM CST to 1:21 PM CST
Where
Barton County, 2.78 mi ESE of Mindenmines to 3.02 mi ESE of Mindenmines
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.461, -94.555

State Highway M was closed due to flooding.

Flood, Jasper

When
May 3, 11:30 AM CST to 1:30 PM CST
Where
Jasper County, 1.77 mi NE of Jasper to 1.73 mi NE of Jasper
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.350, -94.300

Main Street was closed due to flooding along Coon Creek.

Flood, Barton

When
May 3, 11:35 AM CST to 1:35 PM CST
Where
Barton County, 0.99 mi S of Boston to 1.06 mi S of Boston
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.406, -94.300

The outer road of I-49 was closed due to flooding.

Flood, Benton

When
May 3, 1:09 PM CST to 3:09 PM CST
Where
Benton County, 1.38 mi N of Knobby to 1.53 mi N of Knobby
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.170, -93.100

State Highway DD was closed due to flooding.

Flood, Benton

When
May 3, 1:18 PM CST to 3:18 PM CST
Where
Benton County, 0.54 mi W of Hastain to 0.46 mi W of Hastain
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.200, -93.180

State Highway V was closed due to flooding.

Flood, Jasper

When
May 3, 1:30 PM CST to 3:30 PM CST
Where
Jasper County, 1.79 mi WNW of Lakeside to 1.68 mi NNE of Webb City
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.180, -94.450

State Highway D was closed at Center Creek.

Flood, Dent

When
May 4, 8:00 PM CST
Where
Dent County, 2.25 mi S of Jack
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
37.597, -91.677

The Missouri State Highway Patrol reported that a man drowned near a low water crossing at County Road 2430 and Dry Fork Creek. The man attempted to drive across a flooded low water crossing but the car was swept away.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Dent2017-05-0469MaleVehicle/Towed TrailerDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2017Every state in 2017This day in weather historyWarnings in Missouri, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 698498, 698499, 698500, 698501, 698502, 698512, 698503, 698504, 698511, 698507, 698508, 698506, 698505, 698509, 698510, 698515, 698514, 698516, 698513, 698519, 698518, 698517, 683980.